Buprenorphine-related complications in elderly hospitalised patients: a case series
We report a case series of buprenorphine-related respiratory and neurological depression in opioid-naïve elderly hospitalised patients who received buprenorphine for acute pain management at our institution over a 24-month period. All six patients had risk factors for respiratory depression such as advanced age, concurrent comorbidities, or the ingestion of other potential central nervous system depressants. All patients required escalation of management with additional monitoring, with some transferred to a high dependency or intensive care unit. Five patients had attempted naloxone reversal with varying results. Our cases highlight the fact that while buprenorphine has been demonstrated to have a ceiling effect in relation to respiratory depression in healthy volunteers, it remains an important side-effect and may result in significant respiratory depression in patients with reduced respiratory or neurological reserve. Difficulties with buprenorphine’s reversal using naloxone are described. We recommend additional caution when considering buprenorphine for acute pain management in elderly opioid-naïve patients, especially if they have comorbidities or are taking other central nervous system depressants. When buprenorphine is used in patients with risk factors, we recommend additional monitoring and education about potential adverse respiratory effects and their management.
ASA member / Anaesthesia and Intensive Care subscriber
If you are a
member of the ASA or subscribe to the Anaesthesia and Intensive Care Journal please login
to view entire article.
Purchase 24-hour access
If you are not a member, you may purchase 24-hour access to the entire article by simply selecting your country and clicking the 'Purchase' button below.
Select your country:
Purchase a subscription
For unlimited access to all articles, you can subscribe to the Anaesthesia and Intensive Care Journal.